Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 82, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 16, 2017, 7:49 PM CDT for Jefferson County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 7:49 PM CDT (00:49 UTC)
- Expired
- May 16, 2017, 8:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Jefferson County, NE
The radar
The Grand Island radar (KUEX), 107 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -468 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
294
WUUS53 KOAX 170049
SVROAX
NEC095-170115-
/O.NEW.KOAX.SV.W.0082.170517T0049Z-170517T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
749 PM CDT TUE MAY 16 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Jefferson County in southeastern Nebraska...
* Until 815 PM CDT
* At 749 PM CDT, a severe thunderstorm was located 5 miles southwest
of Fairbury, or 22 miles northwest of Washington, moving northeast
at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fairbury, Daykin, Endicott, Jansen, Reynolds, Harbine, Crystal
Springs Campground, Buckley Creek Recreational Area, Camp
Jefferson, Alexandria State Recreation Area, Rock Creek Station
State Historical Park and Cub Creek Recreational Area.
This includes Highway 136 in Nebraska between mile markers 141 and
166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9737 4001 9737 4029 9736 4035 9725
4035 9714 4024 9691 4018 9691 4000 9707
TIME...MOT...LOC 0049Z 226DEG 45KT 4010 9727
HAIL...<.75IN
WIND...60MPH
$$
MEAD1 follow-up statement
216
WWUS53 KOAX 170102
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
802 PM CDT TUE MAY 16 2017
NEC095-170115-
/O.CON.KOAX.SV.W.0082.000000T0000Z-170517T0115Z/
Jefferson NE-
802 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR JEFFERSON COUNTY...
At 801 PM CDT, a severe thunderstorm was located 5 miles northeast of
Fairbury, or 20 miles west of Beatrice, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fairbury, Daykin, Endicott, Jansen, Harbine, Crystal Springs
Campground, Buckley Creek Recreational Area, Camp Jefferson,
Alexandria State Recreation Area, Rock Creek Station State Historical
Park and Cub Creek Recreational Area.
This includes Highway 136 in Nebraska between mile markers 141 and
166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4001 9725 4009 9736 4029 9736 4035 9725
4035 9714 4024 9691 4018 9691 4000 9707
TIME...MOT...LOC 0101Z 226DEG 45KT 4020 9712
HAIL...<.75IN
WIND...60MPH
$$
MEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:17 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, May 16, 3:17 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 317 PM CDT Tue May 16 2017 .SHORT TERM...(Tonight through Friday) Issued at 315 PM CDT Tue May 16 2017 WV imagery this afternoon showing a deep longwave trof cutting through the western CONUS with potent southern tier vort max currently over southern CA/western AZ. At the surface...relatively weak low pressure was centered in eastern CO with a stagnant thermal boundary extending into eastern Neb then northern IA. A second boundary/cold front was situated from central MN to southwest SD. Daytime heating/influx of moisture has pushed instability parameters to the extreme with MLCAPES 2500-3500J/kg over the region. A highly unstable environment will be in place to allow for convective development in western KS this afternoon...which will eventually reach the CWA early this evening. Expect updraft initiation on nose of 8-9C/km low level lapse rates protruding into moisture rich environment...promoting rapid storm development. All this coincident to boundary layer theta-E convergence. HRRR and RAP13 have been pretty consistent the last several runs showing the cluster of western KS storms will cross into 0-3km bulk shear of 40kt or so...forming into a QLCS. Complex is progged then to quickly race along the Neb/KS border during the early evening hours before crossing into southeastern Neb/extreme southwest IA. Along with probable severe wind gusts(increasing layer differential max theta-E)...an isolated tornado forming along the bowing line segment cannot be ruled out. Meanwhile farther north...narrow line of convection is progged to fire later the afternoon along a stagnant surface boundary extending from south-central Neb into west-central IA. Activity will expand then in areal coverage mainly over northeast Neb/west-central IA toward mid evening. Steep mid-level lapse rates topping moisture rich boundary layer suggest severe hail producers are quite probable. In addition...a heavy rain threat will be in place as well tonight. The last several runs of both NAM/GFS show continuity advertising a high degree of precipitation efficiency consisting of deep warm cloud layer/strong moist low level inflow...and 30-40 microbars of omega coincident to PWS approaching 2" Wednesday/Wednesday evening...core of southwest shortwave trof will lift right over the CWA and bring wrap around precip mainly over the northern CWA. Precip chances continue Thursday afternoon through Friday associated with a large and relatively slow moving upper low/several impulses exiting the Rockies. .LONG TERM...(Friday night through Tuesday) Issued at 315 PM CDT Tue May 16 2017 Precip chances continue into the early part of next weekend accompanied by a noticeable cooling trend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1207 PM CDT Tue May 16 2017 Gusty south winds will continue this afternoon across eastern Nebraska with scattered-broken clouds at around FL040. Thunderstorms are expected to form to the west this afternoon before moving into the area this evening. Short-term model guidance remains in good agreement in suggesting that a bowing line of storms will affect the Lincoln and Omaha areas between about 01 and 04z. As such, a mention of strong wind gusts have been included in the TAFs during that time frame. Otherwise, expect episodic showers and thunderstorms overnight into Wednesday morning with the potential for more widespread MVFR ceilings developing late tonight. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DEE LONG TERM...DEE AVIATION...Mead
Hazardous weather outlook, May 16, 4:22 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 422 PM CDT Tue May 16 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 422 PM CDT Tue May 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY A highly unstable and moist environment will be in place to promote severe thunderstorm development late this afternoon before increasing in areal coverage through the evening. The primary severe weather threat along and south of I-80 will be damaging wind gusts with the potential for an isolated tornado. For areas north of I-80...the main threat will be large hail and damaging winds. In addition...the possibility for heavy rainfall and localized flooding is quite high in association with more intense thunderstorms. Even though the severe weather will likely come to a close around midnight, the threat for flooding will continue with showers and thunderstorms across the region later tonight. Thunderstorms will also be possible again on Wednesday. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY The chance of thunderstorms will extend into Wednesday evening and again Thursday night through Saturday morning. Additional thunderstorms are possible Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will liklely be needed late this afternoon and tonight. Fobert
In the hours before
Local storm report, May 16, 7:26 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
726 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST VALLEY 41.31N 96.35W
05/16/2017 M85 MPH DOUGLAS NE NWS EMPLOYEE
74KT MEASURED GUST AT OMAHA/VALLEY NWS
0610 PM TSTM WND DMG VALLEY 41.31N 96.35W
05/16/2017 DOUGLAS NE PUBLIC
SEVERAL POWER POLES DOWN IN VALLEY
&&
KGROSSSpecial weather statement, May 16, 7:37 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 737 PM CDT TUE MAY 16 2017 NEZ067-068-170115- Cass NE-Otoe NE- 737 PM CDT TUE MAY 16 2017 ...Significant Weather Advisory for NORTHWESTERN OTOE AND SOUTHWESTERN CASS COUNTIES UNTIL 815 PM CDT... At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near Elmwood, or 18 miles east of Lincoln, moving northeast at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Weeping Water, Elmwood, Murdock and Alvo. A severe thunderstorm watch remains in effect until midnight CDT for southeastern Nebraska. LAT...LON 4072 9632 4085 9646 4098 9634 4086 9614 TIME...MOT...LOC 0037Z 214DEG 23KT 4084 9635 MEAD
Local storm report, May 16, 7:39 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
739 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 4 W SHELBY 41.51N 95.53W
05/16/2017 HARRISON IA NWS EMPLOYEE
LARGE TREE UPROOTED
&&
DFOBERTSpecial weather statement, May 16, 7:42 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
742 PM CDT TUE MAY 16 2017
NEZ088-170115-
Jefferson NE-
742 PM CDT TUE MAY 16 2017
...Significant Weather Advisory for CENTRAL JEFFERSON COUNTY UNTIL
815 PM CDT...
At 741 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mahaska, or 20 miles northwest of Washington, moving northeast at 35
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Fairbury, Endicott, Jansen, Reynolds, Crystal Springs Campground,
Buckley Creek Recreational Area, Camp Jefferson and Rock Creek
Station State Historical Park.
This includes Highway 136 in Nebraska between mile markers 144 and
160.
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Nebraska.
LAT...LON 4000 9735 4003 9737 4013 9737 4033 9719
4013 9693 4000 9721
TIME...MOT...LOC 0041Z 225DEG 64KT 4003 9732
MEADLocal storm report, May 16, 7:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
747 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 2 S HARLAN 41.62N 95.33W
05/16/2017 M60 MPH SHELBY IA AWOS
HARLAN AWOS
&&
DFOBERTLocal storm report, May 16, 7:49 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
749 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 2 S EAGLE 40.79N 96.43W
05/16/2017 E1.00 INCH CASS NE TRAINED SPOTTER
&&
DFOBERTThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:07 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 41 min |
| May 16, 7:21 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Sarpy | 24 min |
| May 16, 7:37 PM CDT | Special Weather Statement | OAX | Cass | 38 min |
| May 16, 7:42 PM CDT | Special Weather Statement | OAX | Jefferson | 33 min |
| May 16, 8:07 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Lancaster, Saline | 23 min |
| May 16, 8:27 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saline, Seward | 33 min |
| May 16, 8:39 PM CDT | Special Weather Statement | OAX | Johnson | 51 min |
| May 16, 8:43 PM CDT | Areal Flood Advisory | OAX | Saunders | 6 hr |
| May 16, 8:52 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Johnson, Lancaster, Otoe | 38 min |
| May 16, 8:55 PM CDT | Special Weather Statement | OAX | Saunders | 35 min |
| May 16, 9:11 PM CDT | Areal Flood Advisory | OAX | Cass, Lancaster, Otoe | 6 hr |
| May 16, 9:13 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 47 min |
| May 16, 9:29 PM CDT | Areal Flood Advisory | OAX | Cass, Sarpy, Saunders | 3 hr |
| May 16, 9:32 PM CDT | Special Weather Statement | OAX | Nemaha, Pawnee, Richardson | 43 min |
| May 17, 1:58 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Saline, Seward | 32 min |
| May 17, 2:27 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saline, Saunders, Seward | 48 min |
| May 17, 3:09 AM CDT | Special Weather Statement | OAX | Cass | 36 min |
| May 17, 3:12 AM CDT | Special Weather Statement | OAX | Johnson | 33 min |
| May 17, 10:32 AM CDT | River Flood Warning | OAX | Otoe | 4 days |
| May 17, 10:32 AM CDT | River Flood Warning | OAX | Nemaha | 8 days |
| May 17, 10:32 AM CDT | River Flood Warning | OAX | Richardson | 8 days |
| May 17, 12:31 PM CDT | Special Weather Statement | OAX | Saline | 29 min |
| May 17, 12:48 PM CDT | Special Weather Statement | OAX | Jefferson, Saline | 42 min |
| May 17, 12:50 PM CDT | Special Weather Statement | OAX | Cuming | 25 min |
| May 17, 12:56 PM CDT | Special Weather Statement | OAX | Dodge | 34 min |
| May 17, 1:00 PM CDT | Special Weather Statement | OAX | Johnson, Pawnee | 45 min |
| May 17, 1:03 PM CDT | Special Weather Statement | OAX | Lancaster | 42 min |
| May 17, 1:15 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Otoe | 30 min |
| May 17, 1:28 PM CDT | Special Weather Statement | OAX | Saline | 32 min |
| May 17, 1:44 PM CDT | Special Weather Statement | OAX | Lancaster | 31 min |
| May 17, 2:08 PM CDT | Special Weather Statement | OAX | Otoe | 37 min |
| May 17, 2:10 PM CDT | Special Weather Statement | OAX | Douglas | 35 min |
| May 17, 2:17 PM CDT | Special Weather Statement | OAX | Saunders | 28 min |
| May 17, 2:21 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 24 min |
| May 17, 2:28 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders | 32 min |
| May 17, 2:38 PM CDT | Special Weather Statement | OAX | Washington | 37 min |
| May 17, 2:45 PM CDT | Special Weather Statement | OAX | Dodge | 30 min |
| May 17, 2:51 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Washington | 24 min |
| May 17, 3:14 PM CDT | Special Weather Statement | OAX | Burt | 31 min |
| May 17, 4:17 PM CDT | Special Weather Statement | OAX | Wayne | 28 min |
| May 17, 5:35 PM CDT | Special Weather Statement | OAX | Thurston | 25 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.